New Jersey, 2022

Damaging Wind and Lightning Strikes in New Jersey, July 18, 2022

July 18, 2022 · NWS OKX · 3 events in 1 county or zone

An upper level trough approaches from the west along with associated weak surface low pressure. The surface low passed to the north and west, but dragged a warm front and cold front through northeast NJ.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An upper level trough approaches from the west along with associated weak surface low pressure. The surface low passed to the north and west, but dragged a warm front and cold front through northeast NJ. A round of severe thunderstorms moved through in the afternoon ahead of the cold front along a pre-frontal trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 18, 6:46 AM EST, 59 minutes earlier.

Area forecast discussion, Jul 18, 6:46 AM EST, 59 minutes before
Area Forecast Discussion
National Weather Service New York NY
746 AM EDT Mon Jul 18 2022

.SYNOPSIS...
A warm front will lift through the area later this morning,
followed by an approaching cold front and pre-frontal trough,
both of which pass through tonight. Weak high pressure will
then follow Tuesday into Wednesday. Another warm front will lift
through Wednesday night, followed by a weak cold front Thursday
and Thursday night. High pressure will return Friday and
Saturday. A frontal system may affect the region Saturday night
into Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A few strong cells along the warm front tracking across NE NJ
with multiple cores collapsing with sub-severe wind gusts.
Farther west, even some decent rotation with a cell over
western Morris County NJ. Will have to watch for supercells
along the warm front with potential for severe and/or isolated
tornado threat as this activity works NE. In addition. rainfall
rates approaching an inch an hour in spots. Isolated flooding a
threat as well, but movement is to the NE at 25 kt. Minor
nuisance, poor drainage flooding is more likely.

Latest CAMs take much of this activity north and west of NYC
this morning, but still cannot rule out development to the east
with high CAPES and lift along the warm front.

While the forcing is not all that strong, the MUCAPES across
the region range from 500-1000 J/KG inland to in excess of a
1000 J/KG at the coast. In addition, PW values in excess of 2
inches will work in from the SW this morning ahead a shortwave
trough working east across the Great Lakes and Ohio Valley
states. The latter of which will send a warm front through the
area this morning, followed by a pre-frontal trough this
afternoon, and finally a weak cold frontal passage overnight.

Mid-level lapse rates are generally less than 6C and sunshine
will be limited to realize the full instability potential. Even
so, there is increasing deep-layer shear (35-40 kt) through this
afternoon with the potential for isolated severe thunderstorms.
SPC has placed the entire area under a Marginal Risk for
isolated severe thunderstorms, mainly during the afternoon and
evening hours. The main threats are damaging winds gusts and an
isolated tornado. Furthermore, WPC has much of the area under
a Marginal Risk for excessive rainfall and an even smaller
corridor across NE NJ and the NYC metro under a Slight Risk. So
while this is a disjointed system, there are the pieces for a
localized severe and flash flood threat.

The first round of showers and embedded thunderstorms will lift
through the area this morning with the warm front, followed by
a second round late this afternoon into the evening in
association with the pre-frontal trough. Convection with the
latter will likely weaken as it approaches the coast with gusty
south winds (up to 30 mph) bringing in a more stable marine
layer. In addition, we may have to watch out for any residual
fog/stratus boundaries behind the warm front this morning. Per
the SPC HREF, the NSSL WRF was more aggressive with a such a
signal. 06Z NAMnest though is really backing off on the
activity this morning significantly with the pre-frontal trough
late this afternoon being the main player to watch.

Any lingering showers or thunderstorms likely pass off the
coast during the early morning hours Tuesday.

As for rainfall amounts, while localized heavy rainfall can
happen almost anywhere today with any boundary, the higher mean
QPF values can be expected across the Lower Hudson Valley at an
1-1.5 inches, with significantly lower amounts at the coast.

Highs today will be near normal in the lower to mid 80s, warmest
across the NYC/NJ metro where there could be readings in the
upper 80s. It will also be incredibly humid with dew points in
the lower 70s.

Loss tonight will be in the upper 60s to mid 70s with somewhat
drier air working in behind the cold front after midnight.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
Behind the cold front, a deep-layered westerly flow and ridging
aloft will bring the first widespread heat wave to the area for
the midweek timeframe. 85h temps get to around 20C, This
combined with dew points well into the 60s will produce heat
index values in the 95 to 100 range. This looks to be more
isolated around the NYC/NJ metro on Tuesday, but then more
widespread Wednesday and Thursday. Heat advisories are becoming
increasingly likely as we get into Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
High heat and humidity continue into Thursday. With the
passage of a warm front Wednesday night there will be a chance
for showers and thunderstorms, especially across the interior
with the best frontal lift. A shortwave, pre frontal trough, and
a cold front will provide better upper support Thursday as the
air mass will become more unstable through the day.

Weak ridging builds Friday into Saturday with a warm and humid
airmass returning, and temperatures remaining above seasonal normals.
Another frontal system potentially impacts the area later Saturday
night into Sunday.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
A warm front continues to slowly lift north through the terminals
today. A cold front then passes through tonight.

Sct TSTMs thru approx 13-14z with brief IFR in heavy downpours.
Gusts in/near these storms generally under 40 kt. Mostly VFR
otherwise, and additional showers and storms along with brief
MVFR/IFR possible this afternoon - focused more late day/early
evening. Stronger gust potential with these storms.

Light S-SW winds eventually increases to 10-15G20kt in the
afternoon. Even higher at KJFK.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Winds before 13-14z may vary due to storm outflow, but should
remain mostly below 10 kt during this period. Amendments are
possible to adjust timing/coverage of any showers/tstms this
afternoon and evening.

.OUTLOOK FOR 12Z MONDAY THROUGH FRIDAY...
.Tuesday and Wednesday...Mainly VFR.
.Thursday...MVFR cond possible with a chance of showers and
thunderstorms, mainly afternoon into early evening. SW winds 10-
15G20-25kt. Winds subside at night.
.Friday...VFR.

&&

.MARINE...
SCA has been extended for all waters due to a strengthening
southerly flow ahead of a cold front this afternoon into this
evening. S wind gust of 25-30 kt on the ocean will build seas
to 5-6 ft. Gusts will also approach 25 kt at times on the non-
ocean waters this afternoon into the first half of the night.

SCA seas will likely linger on the ocean waters east of Fire
Island Inlet on Tuesday. High pressure then follows for Tue
night into Wed.

Increasing S flow ahead of another cold front should allow
ocean seas to return to 5+ ft late Wed night into Thu. There
could be gusts up to 25 kt as well Thu into Thu evening. Winds
and seas then subside Thu night into Fri after the frontal
passage.

&&

.HYDROLOGY...
Thunderstorm activity with associated heavy rainfall could lead
to minor urban and poor drainage flooding as well as localized
flash flooding. With some potential for hydrologic impacts from
heavy rain WPC has placed our area in a marginal/slight risk of
excessive rainfall.

No significant hydrologic impacts are expected Tuesday through
Sunday.

&&

.TIDES/COASTAL FLOODING...
A southerly flow increases this afternoon with a building S-SE
swell through the day. There is a moderate risk for the
development of rip currents at the ocean beaches in the morning,
increasing to high in the afternoon.

This high risk should continue into Tuesday as a 5-6 ft S-SW
swell with 6-8 second periods remain through the day.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk from noon EDT today through Tuesday
     evening for NYZ075-080-081-178-179.
NJ...None.
MARINE...Small Craft Advisory from 2 PM this afternoon to midnight EDT
     tonight for ANZ338.
     Small Craft Advisory from 2 PM this afternoon to 4 AM EDT
     Tuesday for ANZ331-332-335-340-345.
     Small Craft Advisory from 2 PM this afternoon to 4 PM EDT
     Tuesday for ANZ350-353.
     Small Craft Advisory from 2 PM this afternoon to 8 AM EDT
     Tuesday for ANZ355.

&&

AVIATION...JC
Hazardous weather outlook, Jul 18, 3:17 AM EST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
417 AM EDT Mon Jul 18 2022

NYZ075-080-081-178-179-190830-
Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk-Southern Queens-
Southern Nassau-
417 AM EDT Mon Jul 18 2022

...HIGH RIP CURRENT RISK IN EFFECT FROM NOON EDT TODAY THROUGH
TUESDAY EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

In addition, there is the potential for multiple rounds of showers
and thunderstorms today into this evening as a frontal system impacts
the area. The Storm Prediction Center has placed the area under a
marginal risk for isolated severe thunderstorms, mainly during the
afternoon and evening hours. The main threats would be damaging wind
gusts and an isolated tornado. Some of the storms will also produce
heavy downpours, which could lead to localized flooding of urban, low
lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-190830-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwest Suffolk-Northeast Suffolk-
Northern Queens-Northern Nassau-
417 AM EDT Mon Jul 18 2022

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

There is the potential for multiple rounds of showers and thunderstorms
today into this evening as a frontal system impacts the area. The
Storm Prediction Center has placed the area under a marginal risk for
isolated severe thunderstorms, mainly during the afternoon and
evening hours. The main threats would be damaging wind gusts and an
isolated tornado. Some of the storms will also produce heavy
downpours, which could lead to localized flooding of urban, low lying
and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather that would meet NWS
warning criteria is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-190830-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
417 AM EDT Mon Jul 18 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

There is the potential for multiple rounds of showers and thunderstorms
today into this evening as a frontal system impacts the area. The
Storm Prediction Center has placed the area under a marginal risk for
isolated severe thunderstorms, mainly during the afternoon and
evening hours. The main threats would be damaging wind gusts and an
isolated tornado.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jul 18, 5:17 AM EST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service New York NY
617 AM EDT Mon Jul 18 2022

NJZ004-006-103>108-NYZ074-181100-
Hudson NJ-Eastern Union NJ-Eastern Essex NJ-Western Bergen NJ-
Western Union NJ-Western Essex NJ-Eastern Bergen NJ-
Eastern Passaic NJ-Richmond (Staten Is.) NY-
617 AM EDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of Hudson, eastern
Passaic, Union, southern Bergen, Essex and Richmond Counties through
700 AM EDT...

At 617 AM EDT, Doppler radar was tracking a strong thunderstorm over
Union, or near Linden, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Newark, Jersey City, Paterson, Elizabeth, Passaic, Hoboken,
Bloomfield, Hackensack, Linden, Orange, Paramus, Summit, Lyndhurst,
Millburn and Rutherford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4058 7421 4059 7421 4060 7422 4060 7426
      4059 7429 4061 7430 4061 7432 4065 7441
      4067 7441 4066 7442 4066 7443 4101 7418
      4088 7393 4075 7402
TIME...MOT...LOC 1017Z 214DEG 18KT 4068 7428

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DW
Special weather statement, Jul 18, 5:59 AM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service New York NY
659 AM EDT Mon Jul 18 2022

NJZ006-104-NYZ071>073-181145-
Hudson NJ-Eastern Bergen NJ-Southern Westchester NY-Bronx NY-
New York (Manhattan) NY-
659 AM EDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of Hudson, southeastern
Bergen, southern Westchester, Bronx and New York (Manhattan) Counties
through 745 AM EDT...

At 658 AM EDT, Doppler radar was tracking a strong thunderstorm over
Union City, or over Secaucus, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Yonkers, New Rochelle, White Plains, Mott Haven, Hoboken, East
Tremont, Hackensack, Bergenfield, Lyndhurst, Rutherford, Secaucus,
Rye, Ridgefield, Midtown Manhattan and Harlem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4078 7415 4102 7396 4100 7389 4105 7380
      4099 7365 4094 7367 4093 7368 4090 7374
      4089 7374 4087 7378 4079 7390 4080 7391
      4078 7392 4078 7393 4072 7402
TIME...MOT...LOC 1058Z 226DEG 23KT 4079 7402

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JT
Special weather statement, Jul 18, 6:53 AM EST, 52 minutes before
Special Weather Statement
National Weather Service New York NY
753 AM EDT Mon Jul 18 2022

NYZ078-177-181245-
Northwest Suffolk NY-Northern Nassau NY-
753 AM EDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of western Suffolk and
northern Nassau Counties through 845 AM EDT...

At 752 AM EDT, Doppler radar was tracking a strong thunderstorm over
Glen Cove, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Glen Cove, Huntington, Northport, Oyster Bay, Port Washington,
Bayville, Centerport, Sands Point, Manorhaven, Sea Cliff, Glen Head,
Glenwood Landing, Lloyd Harbor, Locust Valley and Oyster Bay Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4087 7374 4088 7373 4086 7366 4091 7364
      4092 7362 4093 7352 4096 7349 4094 7342
      4097 7339 4090 7332 4081 7369
TIME...MOT...LOC 1152Z 237DEG 23KT 4087 7366

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JT
Special weather statement, Jul 18, 6:59 AM EST, 46 minutes before
Special Weather Statement
National Weather Service New York NY
759 AM EDT Mon Jul 18 2022

NJZ002-004-103-104-NYZ069-181245-
Western Bergen NJ-Western Passaic NJ-Eastern Bergen NJ-
Eastern Passaic NJ-Rockland NY-
759 AM EDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of central Passaic,
northern Bergen and Rockland Counties through 845 AM EDT...

At 758 AM EDT, Doppler radar was tracking a strong thunderstorm over
Boonton, or near Wayne, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wayne, Ridgewood, Ramsey, Pompton Lakes, Suffern, Hawthorne, Pearl
River, Bloomingdale, Norwood, Wyckoff, Oakland, Glen Rock, Wanaque,
Westwood and Franklin Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4115 7413 4100 7392 4090 7427 4091 7427
      4093 7429 4094 7428 4097 7428 4098 7430
      4100 7430 4100 7433 4101 7434 4100 7435
      4101 7435 4101 7437
TIME...MOT...LOC 1158Z 237DEG 19KT 4091 7435

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JT
Special weather statement, Jul 18, 7:12 AM EST, 33 minutes before
Special Weather Statement
National Weather Service New York NY
812 AM EDT Mon Jul 18 2022

NYZ067-068-181245-
Putnam NY-Orange NY-
812 AM EDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of east central Orange
and western Putnam Counties through 845 AM EDT...

At 811 AM EDT, Doppler radar was tracking a strong thunderstorm over
West Point, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Newburgh, West Point, Cold Spring, New Windsor, Fahnestock State
Park, Woodbury, Firthcliffe, Highland Falls, Vails Gate, Balmville,
Cornwall On Hudson and Fort Montgomery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4153 7400 4146 7400 4144 7398 4149 7393
      4152 7361 4135 7388 4132 7398 4137 7414
      4159 7400 4159 7395
TIME...MOT...LOC 1211Z 221DEG 24KT 4138 7399

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JT
Special weather statement, Jul 18, 7:43 AM EST, 2 minutes before
Special Weather Statement
National Weather Service New York NY
843 AM EDT Mon Jul 18 2022

NJZ103-104-NYZ069>071-181330-
Western Bergen NJ-Eastern Bergen NJ-Rockland NY-
Southern Westchester NY-Northern Westchester NY-
843 AM EDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of northeastern Bergen,
northern Westchester and Rockland Counties through 930 AM EDT...

At 843 AM EDT, Doppler radar was tracking a strong thunderstorm near
Pearl River, or near Ridgewood, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New City, Ossining, Monsey, Nanuet, Ramsey, Haverstraw, Tarrytown,
Nyack, Tappan, Pearl River, Hawthorne, Orangeburg, Upper Nyack,
Yorktown Heights and Spring Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4112 7368 4110 7373 4106 7370 4097 7410
      4105 7418 4131 7381
TIME...MOT...LOC 1243Z 240DEG 25KT 4103 7405

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JT

The radar

The Brookhaven radar (KOKX), 99 km away, was scanning. The volume nearest the first event began at 12:46 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Bergen

When
July 18, 7:45 AM EST
Where
Bergen County, 0.7 mi NNW of River Edge
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
40.939, -74.036

Lightning strike to a home on Woodland Avenue.

Lightning, Bergen

When
July 18, 7:57 AM EST
Where
Bergen County, 0.53 mi WSW of Park Ridge
Property damage
$15,000
Reported by
NWS Employee
Coordinates
41.029, -74.060

House struck by lightning in Woodcliff Lake NJ.

Thunderstorm Wind, Bergen

When
July 18, 1:49 PM EST
Where
Bergen County, 0.53 mi W of West Englewood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.880, -74.010

Large tree branch down on wires.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2022Every state in 2022This day in weather historyWarnings in New Jersey, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046928, 1046932, 1046897.